Wyoming, 2010

High Wind in Wyoming, December 10, 2010

December 10, 2010 · NWS CYS · 10 events in 6 counties and zones

Very strong winds were expected to develop between low pressure to the east and strong high pressure to the west.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds were expected to develop between low pressure to the east and strong high pressure to the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 3:36 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 10, 3:36 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
336 AM MST FRI DEC 10 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
A SHORTWAVE TROUGH ON THE LEADING EDGE OF THE 300 MB JET WILL MOVE
RAPIDLY EAST AND OVER THE NORTHERN PLAINS EARLY TONIGHT.  THE
SHORTWAVE TROUGH IS CURRENTLY LOCATED FROM WESTERN MONTANA TO
EASTERN OREGON.  CHANNELED VORTICITY ALONG THE 300 MB JET WILL
PERSIST OVER THE CWA THROUGH SATURDAY MORNING.  HEIGHTS ALOFT RISE
OVER THE CWA AFTER THE TROUGH PASSAGE AND THE 300 MB JET LIKEWISE
MOVES EAST OVER THE CWA AND THEN ONTO THE PLAINS BY 12Z SUNDAY.
THE SHORTWAVE TROUGH WILL HELP PUSH A CANADIAN COLD FRONT OVER THE
CWA THIS AFTERNOON AND EARLY EVENING.  THE FRONT WAS LOCATED ACROSS
FAR SOUTHERN NORTH DAKOTA TO CENTRAL MONTANA EARLY THIS MORNING.
BEHIND THE FRONT...TEMPERATURES AS OF 10Z WERE IN THE SINGLE DIGITS
AND TEENS AND AREAS OF LIGHT SNOW OR FLURRIES WERE FURTHER NORTH.
STRONG WINDS BOTH AHEAD OF AND BEHIND THE FRONT AND PRECIPITATION
TODAY THROUGH SATURDAY MORNING WILL BE THE MAIN CONCERNS FOR THIS
FORECAST.  WESTERLY SURFACE WINDS HAVE ALREADY INCREASED IN AREAS
ALONG AND WEST OF THE LARAMIE RANGE WITH KARL REPORTING GUSTS
AROUND 50 MPH.  THE SURFACE PRESSURE GRADIENT TIGHTENS AHEAD OF THE
FRONT AND THE 700 MB WINDS INCREASE TO AROUND 50 KNOTS.  THE
NEGATIVES FOR THE HIGH WINDS WILL BE THAT THE WARNED AREA WILL BE
ON THE LEFT EXIT REGION OF THE 300 MB JET BY LATE MORNING AND THE
TIMING OF THE FRONT.  TWO TO FOUR MB 3 HOURLY SURFACE PRESSURE
RISES WILL BE BEHIND THE FRONT AND SO AT LEAST A PERIOD OF GUSTS
AS HIGH AS 40 MPH WILL BE LIKELY OVER MUCH OF THE CWA.  A WIND
ADVISORY MAY BE NEEDED INTO EARLY TONIGHT OVER THE PANHANDLE.  WILL
CONTINUE THE PREVIOUSLY ISSUED HIGH WIND WARNING.  MOISTURE AND
LIFT WILL INCREASE OVER THE CWA TODAY AND CONTINUE INTO SATURDAY
MORNING.  THE LIFT WILL BE PROVIDED BY THE LEFT EXIT REGION OF THE
300 MB JET...THE FRONTAL BOUNDARY AND MOUNTAIN OROGRAPHICS.  WILL
GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR THE SNOWY RANGE
THROUGH 12Z SATURDAY WITH 4 TO 8 INCHES POSSIBLE DURING THAT TIME.
THE WINDS WILL ALSO PRODUCE BLOWING AND DRIFTING SNOW.  WITH THE
300 MB JET DYNAMICS OVER THE COLD AIR MASS BEHIND THE FRONT...
LIGHT SNOW IS ALSO LIKELY OVER THE LOWER ELEVATIONS FOR AT LEAST
A PERIOD LATE THIS AFTERNOON AND EARLY TONIGHT.  TEMPERATURES FOR
TODAY WILL BE TRICKY WITH HIGHS POSSIBLY OCCURRING AHEAD OF THE
FRONT.  AS HEIGHTS ALOFT CONTINUE TO RISE OVER THE REGION THROUGH
12Z SUNDAY...THE SURFACE BOUNDARY STARTS TO SLOWLY LIFT BACK EAST
SATURDAY NIGHT.  THE JET DYNAMICS WILL BE GONE BY SATURDAY
AFTERNOON AND THE ONLY SNOW EXPECTED WILL BE OVER THE MOUNTAINS
DUE TO OROGRAPHICS.  THE GFS SPREADS SOME QPF OVER THE KCYS AREA
SATURDAY NIGHT AND WILL KEEP THE CURRENT LOW POPS GOING.

.LONG TERM...SUNDAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE WILL
REMAIN OVER THE WESTERN US SUNDAY AND MONDAY AND WILL THEN
FLATTEN A BIT AS IT CROSSES THE ROCKIES TUESDAY. A SHORTWAVE
MOVING ATOP THE RIDGE ALONG THE CANADIAN BORDER ON SUNDAY WILL
DEEPEN THE LEESIDE SFC TROUGH...WITH WHAT LOOKS LIKE A FAIRLY
TIGHT PRESSURE GRADIENT SETTING UP ACROSS THE ROCKIES SUNDAY NIGHT
THROUGH MONDAY MORNING. WINDS ARE NOT SUPPORTIVE OF A TYPICAL
HIGH WIND EVENT WITH ONLY 40 TO 50KTS PROGGED AT 700MB...BUT WILL
STILL BE A WINDY NIGHT ALONG AND WEST OF THE LARAMIE RANGE IN THE
USUAL LOCATIONS NEAR ARLINGTON...BORDEAUX AND THE SOUTHERN LARAMIE
RANGE FOOTHILLS. TEMPERATURES WILL BE VERY MILD FOR SUNDAY...WITH
EVEN WARMER READINGS ANTICIPATED FOR MONDAY. CONSENSUS GUIDANCE
KEEPS LOW TO MID 50S IN THE LOWER ELEVATIONS...BUT MEX SUGGESTS
HIGHER INTO THE UPPER 50S...SO ADDED A FEW DEGREES TO THE
CONSENSUS GUIDANCE AS THE PATTERN WOULD SUPPORT MEX GUIDANCE.
TUESDAY WILL BE SIMILAR...ALBEIT A FEW DEGREES COOLER AS THE
THERMAL RIDGE WILL BE FLATTENED BY A DISTURBANCE APPROACHING FROM
THE NORTHWEST. GFS AND ECMWF ARE SIMILAR IN THEIR HANDLING OF THIS
SYSTEM AS THEY KEEP THE MAIN LOW UP NORTH WITH WEAKER SHORTWAVES
MOVING ACROSS THE ROCKIES IN QUASI-ZONAL FLOW ALOFT. THE MAIN COLD
FRONT WITH THIS SYSTEM WILL MOVE NORTH TO SOUTH ACROSS THE CWA
EARLY WEDNESDAY MORNING...WITH SNOW SHOWERS BEGINNING IN THE
MOUNTAINS AND THEN SPREADING EAST INTO THE PLAINS MORE LIKELY AS
RAIN OR A RAIN/SNOW MIX. WITH THICKNESSES STARTING OUT IN THE 550
DAM RANGE...WILL TAKE SOME TIME TO GET COLD ENOUGH AIR TO ADVECT
INTO THE CWA TO PRODUCE SNOW IN THE LOW ELEVATIONS. THE CHANGEOVER
MAY NOT OCCUR UNTIL LATE AFTERNOON/EVENING...BUT COVERAGE SHOULD
BE QUITE ISOLATED BY THAT POINT. THURSDAY WILL BE COOLER AND DRY
AS HIGH PRESSURE SETTLES IN. ANOTHER SYSTEM LOOKS TO BE MOVING
INTO THE PAC NW ON FRIDAY...WITH SHORTWAVE FEATURES MOVING ACROSS
THE WESTERN US IN CONTINUED QUASI-ZONAL FLOW ALOFT. FRIDAY WILL
REMAIN ON THE COOL SIDE...WITH A CHANCE FOR MOUNTAIN SNOW SHOWERS
THROUGH THE DAY DUE TO THESE SHORTWAVE FEATURES.

&&

.AVIATION...06Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL FOR
MOST THE AREA TONIGHT. CIGS WILL LOWER OVER WESTERN CARBON COUNTY
AFTER 09Z DUE TO INCREASING WEST WINDS ADVOCATING LOW LEVEL
MOISTURE INTO THIS AREA...WHICH INCLUDES KRWL. STRONG WEST WINDS
GUSTING 40 TO 50 KTS WILL DEVELOP IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE AFTER 12Z AND WILL CONTINUE THROUGH THE AFTERNOON
AHEAD OF A COLD FRONT DROPPING DOWN FROM THE NORTHWEST. WILL SEE
SNOW SHOWERS DEVELOP OVER THE HIGH TERRAIN AS THE WINDS
INCREASE...WHICH WILL OBSCURE THE MOUNTAINS. SNOW SHOWERS WILL THEN
SPREAD EAST ACROSS THE PLAINS AS THE FRONT PASSES THROUGH IN THE
LATE AFTERNOON. WILL LIKELY SEE CONDITIONS DETERIORATE TO MVFR
WITH LOCAL IFR CIGS AND VSBYS IN THE HEAVIER SNOW SHOWERS.
CONDITIONS WILL BEGIN TO IMPROVE EARLY SATURDAY MORNING.

&&

.FIRE WEATHER...WEST TO NORTHWEST SURFACE WINDS WILL GUST AS HIGH
AS 60 MPH IN AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH THE
EARLY EVENING.  WIND GUSTS AS HIGH AS 45 MPH CAN BE EXPECTED OVER
THE EAST PART OF THE CWA.  A COLD FRONT WILL MOVE ACROSS THE CWA
FROM THE NORTH THIS AFTERNOON AND EVENING.  BEHIND THE FRONT WILL
BE COOLER TEMPERATURES AND A SHIFT IN THE WINDS TO MORE NORTHERLY.
SNOW WILL BE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT OVER MUCH
OF THE CWA...ESPECIALLY THE MOUNTAINS.  SATURDAY WILL BE COOLER
OVER THE AREA WITH MILD TEMPERATURES RETURNING SUNDAY AND THROUGH
EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 PM FRIDAY FOR WYZ104-WYZ106-WYZ110-
     WYZ116-WYZ117.
     WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Dec 10, 5:09 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
509 AM MST FRI DEC 10 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-111215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
509 AM MST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST WINDS WILL OCCUR ALONG AND WEST OF THE
LARAMIE RANGE TODAY. A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM
TONIGHT FOR THE SOUTHERN LARAMIE RANGE AND FOOTHILLS INCLUDING
INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND...AND FOR NORTHERN
AND EASTERN CARBON COUNTY INCLUDING INTERSTATE 80 NEAR ARLINGTON.
SUSTAINED WINDS AROUND 40 MPH WITH GUSTS UP TO 60 MPH ARE LIKELY
IN THESE AREAS. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE
THIS AFTERNOON...BRINGING A MORE WIDESPREAD BUT BRIEF PERIOD OF
STRONG WINDS ACROSS REMAINING AREAS NEAR THE TIME OF FRONTAL
PASSAGE. SNOW SHOWERS WILL ACCOMPANY THE FRONT AS WELL WITH 1 TO 3
INCHES OF ACCUMULATION POSSIBLE IN THE NORTHERN LARAMIE
RANGE...AND LIGHT ACCUMULATIONS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG AND GUSTY WINDS WILL RETURN TO PORTIONS OF SOUTHEAST
WYOMING ON SUNDAY AND SUNDAY NIGHT. SOME SNOW IS EXPECTED TO
RETURN TO THE FORECAST AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-111215-
SIERRA MADRE RANGE-SNOWY RANGE-
509 AM MST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OCCUR TODAY AND TONIGHT IN THE MOUNTAINS OF SOUTHEAST
WYOMING. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW
IS IN EFFECT UNTIL 5 AM SATURDAY AS 4 TO 8 INCHES OF ACCUMULATION
IS EXPECTED BY EARLY SATURDAY MORNING. STRONG AND GUSTY WEST WINDS
WILL PRODUCE BLOWING SNOW CONDITIONS WHICH WILL OFTEN REDUCE
VISIBILITIES TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE THROUGH THE WEEKEND WITH ANOTHER 2 TO
4 INCHES OF ACCUMULATION POSSIBLE ON SUNDAY. SNOW WILL RETURN
AGAIN LATE TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RJM

In the hours before

Special weather statement, Dec 10, 2:40 AM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 AM MST FRI DEC 10 2010

WYZ110-101200-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
240 AM MST FRI DEC 10 2010

...STRONG WINDS ARE AFFECTING THE ARLINGTON AREA...

SOUTHWEST WINDS HAVE INCREASED SINCE 1 AM IN THE ARLINGTON AREA.
AS OF 215 AM...ARLINGTON HAD SUSTAINED WINDS BETWEEN 30 AND 40 MPH
WITH GUSTS TO 50 MPH. THE STRONG WINDS WILL CONTINUE OVER THAT
AREA THE REST OF TONIGHT AND EVEN THROUGH THE DAYTIME HOURS.

A HIGH WIND WARNING...WHICH INCLUDES THE ARLINGTON AREA...IS
IN EFFECT FROM 5 AM THROUGH 8 PM THIS EVENING.

MOTORISTS TRAVELING ON INTERSTATE 80 BETWEEN MILE MARKERS 272 AND
255 SHOULD BE ALERT FOR STRONG CROSS WINDS. HIGH PROFILE AND
LIGHTWEIGHT VEHICLES WILL BE ESPECIALLY VULNERABLE.

WEILAND
Local storm report, Dec 10, 4:20 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MST FRI DEC 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/10/2010  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS WERE AT 48 MPH. FREQUENT GUSTS AROUND 50
            MPH BETWEEN 215 AM AND 4 AM.

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 10, 5:10 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured at wind gust of 60 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 10, 9:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek RAWS sensor measured a wind gust of 60 mph.

High Wind, South Laramie Range Foothills

When
December 10, 11:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Emkay recorded a gust of 63 mph.

High Wind, North Snowy Range Foothills

When
December 10, 11:41 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded a gust of 63 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 10, 11:41 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded a gust of 63 mph.

High Wind, North Snowy Range Foothills

When
December 10, 12:31 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded a gust of 63 mph.

High Wind, North Snowy Range Foothills

When
December 10, 1:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded a gust of 60 mph.

High Wind, Central Laramie County

When
December 10, 1:35 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS at the Cheyenne airport recorded a gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 10, 2:50 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded a gust of 58 mph.

High Wind, Upper North Platte River Basin

When
December 10, 3:11 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT sensor at Skyline recorded a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266779, 266778, 266780, 266781, 266782, 266783, 266784, 266785, 266786, 266787.